FAQs about common drugs

The term designer drugs first became popular in 1980s. Since then, the meaning of the term has changed to reflect new trends in drug use.

Back in the 80s, 'designer drugs' referred to synthetic drugs that were created incidentally by pharmaceutical companies. Drugs like LSD and ketamine for example were originally created as medications.

Today, it’s used mostly in reference to the synthetic versions of known drugs – structurally similar and designed to have the same effects as the original, while avoiding classification (often referred to as “legal highs”) or detection in standard drug tests. This includes what is known as novel psychoactive substances (NPS) – synthetic cannabinoids and bath salts fall under this category.

These types of drugs often evolve rapidly, making it hard to keep up. This is a key focus for us here at High Alert, and we’ll issue alerts and notifications if we find anything particularly dangerous. Earlier this year, for example, we issued a notification when the synthetic cathinone N-Ethylheptedrone was found in NZ for the first time. Make sure you don’t miss one of these important alerts by subscribing today.  

What are the risks of designer drugs?

There is no such thing as a ‘safe’ drug. Designer drugs may sound like a safer alternative, but in actual fact they often pose more risks than the original they’re standing in for. They should be treated with extreme caution.

One big concern is you can never be 100% sure what chemicals are in them, or that it’s even what you think it is. None of the chemicals used in these drugs have been tested as being safe, and it’s impossible to know what the effect will be.

The effects can be unpredictable – instead of a chill buzz, someone may end up angry and aggressive. They can also cause anxiety, and make mental health problems worse.

The strength can also vary between doses and batches, even if bought from the same person, which increases the chance of overdose.

All of these unknowns ultimately increase the risk of unpredictable and harmful results, sometimes with fatal consequences.

If you or someone you know experience concerning or unexpected effects after taking designer drugs, please tell us about it. This will help keep others safe.

What to do in an emergency

If someone appears unconscious or is in distress after taking an unknown drug:

  • Ask loudly if they’re ok. Shake them gently.
  • If they aren’t responsive, dial 111 and ask for an ambulance.
  • Check they’re breathing and place them in a stable side position. If they aren’t breathing, start chest compressions.

Always call 111 if someone:

  • is unconscious;
  • stops breathing;
  • has a seizure;
  • is extremely agitated for longer than 15 minutes;
  • has chest pain or breathing difficulties for longer than 5 minutes.

If you have any concerns about your own drinking or drug taking, get in touch with the Alcohol Drug Helpline. You can call 0800 787 797, or text 8681, to speak with a trained counsellor – they’ll be able to provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team through their website.